Trying To Manage Your Depression: Caution, May Cause Side Effects

23 Mar

Guys, depression is hard. Really really really hard. Obviously. That’s why it’s called depression. But you know what? I’ve been through five years of therapy, gone through intensive treatment three times, come to understand the underlying mindsets I needed to challenge, modified my thinking patterns, built up a support network, tried to prioritize what makes me happy, worked with psychiatrist after psychiatrist to find a medication regimen that works well for me and stuck to each of them in turn, held myself together long enough to graduate from college and actively work every day to keep myself from falling apart…

And depression is still really, really fucking hard.

I’m not even talking about the symptoms of depression, either. In terms of mood, I’m doing *relatively* well. I’m not entirely crippled by sadness. I don’t hate myself. I can understand ways in which the shittiness I do still occasionally feel might eventually get better… That’s all cool. But… just trying to be a normal, healthy, functioning person. That’s really fucking hard.

My impression is that being a normal, healthy, functioning person is already really fucking hard even when you don’t have an underlying mental illness trying to drag you back into a mental hell. But then, when you do have an underlying mental illness, all the extra things you have to do just make it that much harder. For example, I was on an antidepressant called Effexor for a little over a year. Before that, my list o’ pills that I’ve taken and since developed tolerance to (it’s like when an addict develops tolerance to a substance and needs more and more of it to feel the same effects, except now we’re talking actual legit healthy-making-medication that has a dosage you can’t exceed) has included Celexa, Zoloft, Prozac, and Abilify. Celexa was beautiful but wore off over the course of a year and a half to the point that it was basically like I wasn’t even on an antidepressant, Zoloft helped decrease my anxiety but obviously wasn’t working all that well, since I kinda attempted suicide on it, a short-term psychiatrist started me on Prozac improperly and I hated it and its somnolence side effect with a fiery passion (I hear it works well for some people, though), and Abilify I was taking as a sort of anti-anxiety med and antidepressant “booster” and had to stop cold when it started costing $700 a month because of insurance roll over. Yeah. The restless leg syndrome I had for months afterwards as a withdrawal symptom was lovely.

Ahem. So. Now that brings us to Effexor. Mind you, these are all drugs I’ve been taking to try to just be a normal fucking person with normal fucking problems instead of a depressed person with suicidal problems. I’m not searching for Nirvana here.

Now, unbeknownst to me when I started it, apparently Effexor has *super duper fun* withdrawal effects! And the shortest half life of like any antidepressant ever! Which means if you go 5 hours without taking it – heavens forbid an entire day – you’re fucked. We’re talking light-headedness, nausea, dizziness, disorientation, ALL THE DEPRESSION, brain shocks (it’s like your brain is being electrocuted and the whole world jolts) and oh yeah, SEIZURES. Seriously, it’s actually the worst. Like, ask the internet. Ask a fucking psychiatrist. Effexor withdrawal is universally recognized in the mental health world as one of the worst things to ever go through.

Good thing there were manufacturer recalls! And so now the medication is forever on backorder! Which means that even when I bring my prescription from the psych in a week ahead of time, it’s still not refilled by the time I’ve run out. Every. fucking. month.

Yeah. The first week I had to go without Effexor because of a refill issue and was subsequently bedridden with nausea and unable to even walk has been firmly and terrifyingly imprinted in my mind. And so when I’d take precautions and order a refill early (but not too early, because otherwise insurance would be like, uh, we just filled this, no, you can’t have more; that’s always fun timing to figure out) and I’d still be faced with a day or so of having to go without it, I eventually got a backup stock because I was sick of having a breakdown in front of the Target pharmacy every month. Like, normal people don’t have to go through hell like this! Yeah, sure, sometimes they have to go through hell, but it’s normal hell. It’s not the hell of having tried to goddamn take care of yourself and keep up on your meds, only to have other factors force you into bedridden brain malfunction.

Over time, my body did its thing and built up tolerance to Effexor, too, and once I realized I was spending the end of every day crying in a heap on my dorm room floor, I decided that hey, maaaaybe I should talk to my psychiatrist about finding another med that’d work better. Plus then, I could switch to something else and not worry about Effexor withdrawal hell every month.

Cue Cymbalta. Cymbalta’s an SNRI, just like Effexor, so it works on the same neural receptors and everything, which means that as long as you get the cross titration right, you don’t go through the Effexor withdrawal effects while you’re switching. And Cymbalta supposedly doesn’t have those withdrawal effects, so, that was a plus.

Yippee! Freedom! Now I can be a normal healthy person! Right?

Wrong.

So, I’m still in the process of switching from Effexor to Cymbalta. I went down in stages from 225 mgs of Effexor (yup, that’s a big fun dose, isn’t it?) to 75 mgs, and then stepped up through 30 mgs to 60 mgs of Cymbalta.

Aaaand still started going through Effexor withdrawal.

Cue 90 mgs of Cymbalta. Actually, cue 60 mg prescription + 30 mg prescription, because they don’t fucking make a 90 mg capsule of the generic, which means I have to pay twice as much for one month’s worth of pills. Wooo. So now I have to double my expenses every month just to keep myself healthy. Fun.

Except I’m not even fucking healthy. I’m trying to be, but I’m not. Turns out, insomnia is a side effect of Cymbalta. I’m already prone to insomnia, which means that Cymbalta hits me hard in that area. I haven’t slept for the past three days. Okay, that’s not entirely true. I got approximately six hours of nightmare-filled, panic-sweat-inducing “sleep” over the past 72 hours. So. Not exactly healthy. Here I am, trying to just get myself to a normal level of sanity, but then that ends up fucking with my sleep. I’M JUST TRYING TO BE HEALTHY. But it’s like whatever I do to help in one area ends up hurting in another area. And it’s really frustrating. Like, I just want to be able to sleep like a normal person and wake up not feeling like absolute shit and get through my day without feeling like I’m being bludgeoned every second. Is that a reasonable request? I think that’s a reasonable request…

Sigh. So here I am, typing the blog post at 7 am my time because I’ve been up all night, tossing and turning (which subsequently also leads to crampy muscles and unhappy joints) – but hey, I fixed my apartment’s wifi… And I’m stuck on this combo of 75 mgs of Effexor and 90 mgs of Cymbalta (which is higher than a normal dose already, apparently…) for at least another week, because I’m going out of the country and would at least like to be relatively stable during that, even it means I can’t really sleep… and then I’ve moved, so I’ve got to find a new psychiatrist, and schedule and appointment with them, and then finish going off of goddamn Effexor, which’ll probably mean going even higher on my Cymbalta dosage and heavens knows what that’s going to do to me and my unsleeping… and then I’ll probably have to “stabilize” on Cymbalta and then switch to yet another med in the never ending chase after my sanity…

Guys, I just wanted to be healthy. To manage my depression. I didn’t think trying to be normal was supposed to be this hard. There are so many damn side effects.

One Response to “Trying To Manage Your Depression: Caution, May Cause Side Effects”

  1. Nathalie March 24, 2014 at 1:39 am #

    I never knew being clinically depressed is that hard. I myself am prone to occasional bouts of depression, but not of the chronic or debilitating kind like yours. More a product of certain circumstances and lots of leftover angst from my teens years. Anyway, I hope you get better, maybe even find a way to wean yourself off those addicting meds.

Share Your Thoughts!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: